Newly Diagnosed Resources and FAQs

Newly Diagnosed Resources and FAQs


Resources and FAQs - For Patients

Interactive AFib Patient Guide
Partnering in Your Treatment 
FAQs about Afib
Guidelines for Treating AFib
Medication Tracker
Information Sheet

Resources and FAQs - For Providers

AFib affects about 2.7 million Americans, and AFib patients have a five-times greater risk for stroke. Get the below resources, in either print or downloadable versions, sent to you for free by completing this simple request form now.

2012-2013 Annual Impact Report
Interactive AFib Patient Guide
Living with AFib Brochure
AFib Toolkit for Professionals
AFib Infogra

Recent Discussions From The Newly Diagnosed Forum
yollicsa avatar

I went to the ER at approx. 8:00 PM Friday, 7/13/18 with an odd feeling in my chest and a heart rate averaging 164 BPM up to 189, per my Polar HRM.  Diagnosed as being in AFib VERY quickly by ER staff.  I converted to sinus rhythm about 4.5 hrs later (12:30 AM) and then went back into AFib about 17 hours later for a short time.  I was released from the hospital around noon on Sunday and was sent home on Eliquis (5 mg, 2X) and Cardizem.  On Tuesday, my cardiologist deleted the Cardizem and put me on Sotalol (1/2 80 mg tablet, 2X).

I am 66 years old and am quite active.  I exercise regularly, play softball and, most importantly, played hockey 3 plus times a week in the winter.  I am VERY concerned about the impact AFib and the associated medications will have on my activity.  I know "contact sports" are not recommended for people on blood thinners but our hockey is mostly "old guy" hockey where checking is not permitted.  Unfortunately, contact is not totally unavoidable so I am looking for input on people's experiences in this area.  My cardiologist was clearly leary of me playing hockey but did not say "no."  The cardiologist in the hospital felt it wasn't a big problem given that is not highly competitive and I wear a helmet with a face mask.  Additionally, I have been talking to some of my leaguemates and already know of several that have been on blood thinners for some time.  All words of wisdom will be appreciated!

Thanks,

Steve

Lockhart07 avatar

When is a heart rate too fast? I was just sitting on the couch reading a book when suddenly I had shortness of breath. I check my Apple Watch and my heart rate was 98 bpm. But what’s too high? I’m on 50 mg of Metoprolol. 

SinusRhythm avatar

I have on and off AFib now for 6 months.  I converted with Sotalol (200mg) each dose.  Would not convert on 160mg so they bumped it up to 200mg.  Was in NSR for 4 days on Sotalol 200mg and then had a breakthrough atrial flutter 30 minutes after taking the Sotalol.  Pulse was in the 130's, 140's and I even saw 152. Thought it was a reaction to Sotalol.  The flutter lasted 3 hours.  12 hours later I took the next Sotalol 200mg dose.  Had another breakthrough atrial flutter 30 minutes after the dose.  Lasted 3 hours.  Went to the ER.  I was admitted and kept on Sotalol (was told about the breakthrough flutter since i thought it was a reaction to Sotalol).  They kept me for 5 days while still taking 200mg Sotalol.  Since the breakthrough flutter Sotalol lost it's effectiveness.  In and out of AFib for the 5 days in the hospital.  Pulse would be in the 60's and 70's while sitting and when I would walk across the room to the restroom it would go up into the 120's and 130's.  After seeing my pulse dip into the low 40's one night they stopped Sotalol (it wasn't working anyway since the breakthrough flutter).  I've been home since 5/27.  I'm continuing to take Diltiazem (240mg ER) and Metoprolol (50mg ER).  I purchased a Kardia EKG device.  Really cool.  App on my phone.  You can email results.  Since I've been off Sotalol I've been in normal rhythm every day (all day) except for 3 days since 5/27.  It seems that if I have AFib early in the day I will have it all day long.  Now to talk about Tiksyn.  I've read that Tikosyn is reserved for AFibber's that are very symptomatic, (the drug is dangerous).  I've never had an ablation.  I had a sleep study last week and I'm waiting for the results.  I'm dieting and losing weight (13 pounds lost 47 to go).  I'm thinking that I'm not a candidate for Tikosyn.  What is the definition of very symptomatic?  Could anyone please give me thoughts on this? 

Thanks

dark overlay when lightbox active
Back to top